Protopic and Elidel are popular drugs that belong to the group of so-called calcineurin inhibitors. These drugs have the ability to suppress the activity, some of the functions of the immune system cells and reduce the intensity of inflammation. But they do not suppress the whole immune system. In medicine, these drugs are used to treat skin diseases accompanied by prolonged inflammation (including in the treatment of psoriasis and atopic dermatitis).
Speaking of hormonal creams and drugs, people usually refer to preparations containing corticosteroid hormones that have a very strong anti-inflammatory effect. But Protopic and Elidel differ in chemical structure and they do not have any hormonal components. They do not cause a number of side effects that can occur in case of improper or prolonged use of corticosteroid drugs.
In particular, the use of Protopic and Elidel does not cause skin atrophy. However, like corticosteroid hormones, these drugs (if used improperly) can reduce a person’s immune system. These drugs are safe and have practically no contraindications. They act gently, gradually and are allowed for use by children, pregnant and lactating mothers.
The use of non-hormonal drugs and the lack of systemic exposure, reduce the likelihood of common side reactions to a minimum. One of the main advantages of non-hormonal preparations is that they are not addictive. This causes the possibility of their use for a long period of time. You can stop taking it at any time without decreasing the dosage, and there is no withdrawal syndrome.
Both, Protopic and Elidel have similar chemical structure and are alternative drugs. Nevertheless, in the treatment of certain diseases (e.g., atopic dermatitis), Protopic may be more effective than Elidel.
Some people who use Protopic and Elidel notice that after applying to the skin, they cause quite a burning sensation. Nevertheless, most people notice that burning occurs only during the first few days of using these medicines, and after a couple of days unpleasant sensations do not appear any more.
As we said above, these drugs reduce the activity of immune system cells and, therefore, their use increases the risk of developing various infections on the skin, including herpes, and genital warts associated with HPV. If you have faced such side effects, you should immediately stop using these medications and consult a doctor.